FDA Alert: Multiple Sclerosis Drug May Cause Serious Brain Infection

The Food and Drug Administration (FDA) has issued a warning regarding a serious side effect associated with a drug used to treat multiple sclerosis (MS).

The Food and Drug Administration (FDA) has issued a warning regarding a serious side effect associated with a drug used to treat multiple sclerosis (MS).

Gilenya (fingolimod), an immunomodulator used for relapsing forms of MS, is the culprit behind one definite and one probable case of progressive multifocal leukoencephalopathy (PML). The rare but serious brain infection is caused by the John Cunningham (JC) virus.

“These are the first cases of PML reported in patients taking Gilenya who had not been previously treated with an immunosuppressant drug for MS or any other medical condition,” the statement said.

While the JC virus is harmless in most people, it can lead to PML in those with compromised immune systems. In August 2013, there was a suspected case of the infection due to Gilenya. However, the patient had been taking an immunosuppressant that could cause PML and was also going through several courses of intravenous corticosteroids, which can weaken the immune system, at the same time. Therefore, a definite conclusion was not possible.

If healthcare professionals suspect PML, a diagnostic evaluation should performed.

The FDA advises that patients should continue taking Gilenya unless otherwise specified by their doctor but should seek medical attention right away if they experience:

  • New or worsening weakness
  • Increased trouble using their arms or legs
  • Changes in thinking, eyesight, strength or balance

New warnings signaling the PML cases will be added to the drug’s label.